Panic & AF

Panic & AF

I've just been jolted awake by an extremely fast episode of AF, my immediate reaction was to panic... not helpful! It's like putting petrol on a fire!

I've dropped a couple of extra mg of bisoprolol as advised by Dr and tried to control my breathing.

Fortunately I've slipped back in nsr now and my rate is 90.

It's awful when you panic, I knew it was AF but all reasoning went out the window, I was convinced I was experiencing a new and dangerous arrhythmia and my heart was about to give up! Panic & AF together is not nice.

My ablation hasn't stopped my AF completely, but it's certainly made my episodes terminate much quicker, before it would last hours and hours.

Deep breaths..... and relax......

Last edited by

18 Replies

oldestnewest
  • Steve, I know that awful panic when you wake up in fast AF so my sympathies. Luckily Bisoprolol helped you out. Even now, 24 years down the line , when I get a very fast rate I do on occasions wonder whether a dangerous arrhythmia is involved..

    Here's hoping you don't get many more of these. Are you in line for a further touch up ablation ?

    Sandra

  • Hi Sandra, it's odd how sometimes I hardly notice AF and have to check my pulse to confirm and other times I feel like it's all about to end!

    It's the panic that's the difference, combined with panic my heart shoots up to full speed at around 180 but if I don't panic it sits around 100 - 120 which is much more manageable and I can still function.

    I've just had my 12 month follow up appointment with my EP and they are going to see me again in 4 months and assess the option of a further ablation.

    They also suggested I try taking Flecainide daily to see if it suppresses it. However I am reluctant to start more daily medication at this stage of my life (I'm 37) as my episodes of AF are not that regular and seems to convert back after a few hours at most.

  • I would agree with you Steve about your reluctance to take flec. especially as you know you do revert to NSR in a few hours and are infrequent. And you are aware of the panic factor!

    Good luck

    Sandra

  • I am resisting suggestions about daily flecainide too. If you take a drug and it seems to work you don't know if you are fine because of it or if you would have been OK anyway.

    I'm also not using flecainide to sort AF when it occurs and find I revert to NSR without it.

    My approach is something that I will be discussing with my EP when I see him next but as I'm 70 I am more interested in my overall health in the next few years than in the long term health of my heart.

  • Hi SteveA, I know that panic. I first and suddenly had afib when I laid down to go to sleep at 2 in the morning when I had family coming over & stressful cleaning sessions of my house. Horrible, and I wondered if I dropped off to sleep eventually, would I wake up again! When I went for an appointment with my cardiologist I noticed the cardioversion machines mounted on the walls in various places, & felt I didn't want to stray too far from them. After taking Bisoprolol for a year, along with Riveroxaban & after an ablation last September, Flecainade too, it seems to have settled down. I do get breathless with exertion, especially walking up inclines. I was always into regular gym, pilates, cycling & swimming before but I have to do these but pause at times. Grrrr.....Found my lovely blonde, thick hair seems a bit thinner! Shock, horror, so asked my electro cardiologist & after he'd researched he said Bisoprolol could cause that. He changed them to Diltiazem but I had afib back, along with dizziness & swollen legs from knees down. Stuck them for 10 days then reverted to Bisoprolol again. Checking my hair & seeing elecro catdiologist on 6th Sept but heart feeling ok again now. Have you had similar symptoms? You are the 1st person I've heard of who's taking the same meds as me. All the best with your afib. Hope it soon feels more comfortable.

  • I'm sorry to hear of your bad experiences with AF. Luckily I don't get symptoms other than breathlessness when I'm in AF, luckily most of the some I'm in normal rhythm. I have a stash of flecainide that I was prescribed as a pill in pocket but I don't tend to take it as it normally reverts by itself. I take 1.25mg of bisoprolol daily which is the lowest dose, and then take a few more if i go into AF to slow things down. My normal resting rate is around 70 when in normal rhythm so I don't want to take a larger dose of beta blockers when I don't need to. Ideally I would like to keep my meds to a minimum level if possible. Take care

  • hi SteveA,

    good to see that you returned to NSR quickly. I take Flecainide twice a day and this past 3 days I've been 'attacked' by the dreaded af....and I have to take another Flec but that now takes over an hour to kick in and there I am hovering between the devil and the deep blue sea....wondering if I'll ever feel ok again. It's a bugger this AF thing eh?

    stay well,

    Blue x

  • Hi Steve,

    Sorry to hear this news. I thought you were ok after your Ablation.

    Best Wishes

    Barry

  • Seems to be sneaking back a little over last few months or it could just be a bad patch. It is much better as a whole since my ablation and my AF isn't controlling my life like before. I am coming around to the idea a second ablation. I'm just not a rush as it's not too much of an issue at the moment. However my EP said it's best not to leave too long as it can become more difficult to achieve success if it gets more established.

  • sorry to hear this- you are right about meds when you are young- perhaps you just need a 'touch up' where the heart has healed from the ablation and left a few gaps???

  • [quote=Steve It's the panic that's the difference, combined with panic my heart shoots up to full speed at around 180 but if I don't panic it sits around 100 - 120 which is much more manageable and I can still function]

    Hi Steve :-) I have come to the conclusion that managing the panic is half the battle. I have watched my BP and heart rate soar during episodes which I am sure pushes my AF to scary levels.

    I have to record my BP x 3 daily at the same time to make sure it is within reasonable levels and while doing this I now see if I can make it and my pulse rate come down with relaxation and breathing .I can achieve a modest reduction. By practising I can then use this technique during episodes of AF hopefully diverting my mind from panicking.

    At the moment I am so well medicated I don't really notice the episodes and the horrible symptoms have been suppressed so I haven't been able to see how well I can make this work.

  • I'm almost temped to speak to my GP and see if I can get referred for some cognitive behavioural therapy. I definitely have health anxiety when it comes to my heart, I understand it can help you think rationally and deal with anxiety.

  • I've been on Bisoporol long term, and used to get these panic episodes. Might be worth chatting to your GP. In my case she was surprised I hadn't seen her sooner. She prescribed me anti-depressants, which in my case stopped the panic and feeling anxious / angry. I now just get tired and feel my heart racing. Have a search on the forum for Bisoporol and feeling down, there are a few articles on here. The NHS has a good article - nhs.uk/Conditions/Beta-bloc...

  • Thanks Andy, I think I may speak to my GP and see what they suggest. I may see if I can get referred for some cbt first as a understand this can help with anxiety also.

  • Hi Steve, I know how you feel and sympathise. Why wouldn't we panic, it's a natural reaction to our hearts going manic. The key is in the word 'heart', not our little finger hurting. It doesn't lessen because we know it's only af, only, it's still our heart playing havoc. I am still not used to it nine years in.

    Pleased it's easier now and that your ablation has eased symptoms. Those fast rates are rotten and bring anxiety naturally. Take care and best wishes. X

  • I think that's it, if you break and arm it hurts, if you get an infection you can fight it but if your heart stops its game over. I think that's why so many of us struggle with the anxiety AF causes day to do. Anxiety and panic make you throw all reason out the window and even though you maybe familiar with the sensations of AF it doesn't make it any less scary sometimes.

  • Hi Steve, anyone that does not panic when AF suddenly strikes is probably a liar, especially when it hits that rate. You do not say when the ablation was carried out. My PAF was hitting those rates a month after the first ablation which resulted in a redo 3 weeks later. I would have a chat with your consultant.

  • Ablation was 12 months ago, just had follow up. Due to see them again in 4 months and will speak to them about the possibility of another ablation. I had a few blips post ablation during healing process, it then almost went away and now it's seems to be sneaking back over last few months.

You may also like...